Hail, Henry
- When
- May 6, 12:52 PM CST
- Where
- Henry County, 2.08 mi W of Bishop Hill
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 41.200, -90.160
A report of dime sized hail was relayed from the Galva ESDA.
A disturbance lifting into the Upper Midwest on May 6, 2012 allowed for the development of scattered showers and thunderstorms across northwest Illinois during the afternoon hours. Thunderstorms that developed in the early afternoon quickly became severe in Bureau and Putnam Counties producing hail as large as golf balls and winds as strong as 70 miles per hour.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A disturbance lifting into the Upper Midwest on May 6, 2012 allowed for the development of scattered showers and thunderstorms across northwest Illinois during the afternoon hours. Thunderstorms that developed in the early afternoon quickly became severe in Bureau and Putnam Counties producing hail as large as golf balls and winds as strong as 70 miles per hour. In addition to the hail and strong winds, thunderstorms also produced heavy rain with rainfall reports ranging from 1.13 inches of rain in Mercer County to 2.53 inches of rain in Henry County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 6, 12:05 PM CST, 47 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 PM CDT SUN MAY 6 2012
.AVIATION...
CHALLENGING TAF CYCLE WITH VARIABLE CIGS/VSBYS AND CONVECTIVE
TRENDS. OUTFLOW BOUNDARY HAS PUSHED THROUGH MUCH OF AREA
WITH WINDS SHIFTING TO N THEN EVENTUALLY E/SE WITHIN A FEW HRS
OF PASSAGE. AREAS OF MVFR CIGS/VSBYS WITH POCKETS OF IFR IN
WAKE OF OUTFLOW. POTENTIAL FOR CONVECTION THIS AFTN S/E OF THE
OUTFLOW BOUNDARY MAINLY S/E OF TERMINALS. OTHER AREA OF STORM
INITIATION LIKELY AHEAD OF COLD FRONT PASSING THROUGH NORTHERN
AND WESTERN IA ATTIM. QUESTION OF COVERAGE AND EVOLUTION DUE
TO RIDGING ALOFT AND LACK OF COHERENT FORCING ASIDE FROM FRONTAL
CONVERGENCE. HAVE THEREFORE GONE ONLY WITH VCTS MENTION ATTIM
LATER THIS AFTN AND EVE... AND WILL UPDATE AS CONVECTION EVOLVES.
POST FRONTAL LATER TNGT WILL SEE NLY WINDS AROUND 10 KTS WITH CIGS
LIKELY LOWERING TO MVFR THROUGH MON AM WITH POTENTIAL FOR AREAS OF
IFR CONDITIONS IN BOTH CIGS AND VSBYS.
&&
.PREV DISCUSSION... /ISSUED 740 AM CDT SUN MAY 6 2012/
UPDATE...
LINE OF SEVERE THUNDERSTORMS MOVING INTO SOUTHERN IA WITH WIND
DAMAGE REPORTED. IF THESE STORMS HOLD TOGETHER THEY WILL MOVE
ACROSS OUR SOUTHERN HALF CWA BEGINNING LATER THIS MORNING. A
SEVERE THUNDERSTORM WATCH CURRENTLY IS IN EFFECT JUST WEST OF THE
DVN CWA UNTIL 1 PM. AS LONG AS THE STORMS HOLD TOGETHER A WATCH
MAY BE ISSUED FOR A PORTION OF THE DVN CWA LATER THIS MORNING.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BENTON-BUCHANAN-CEDAR-
CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-JACKSON-
JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-MUSCATINE-
SCOTT-VAN BUREN-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR CLARK-SCOTLAND.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 436 AM CDT SUN MAY 6 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070945- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 436 AM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND TONIGHT FOR THE ENTIRE OUTLOOK AREA. THE MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...ALONG WITH TORRENTIAL RAIN. A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING AHEAD OF A WARM FRONT ADVANCING NORTHWARD. THEN NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON CONTINUING TONIGHT AS A COLD FRONT ARRIVES FROM THE WEST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON AND INTO TONIGHT. HAASE/STOFLET
The Quad Cities radar (KDVN), 58 km away, was scanning. The volume nearest the first event began at 18:53 UTC.
8 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
A report of dime sized hail was relayed from the Galva ESDA.
Hail increased from dime to quarter sized.
A trained spotter reported a funnel cloud extended halfway to the ground. The spotter also reported that no debris was visible.
Trained spotter reported that hail falling was between a half inch and golf ball sized.
A trained spotter reported quarter sized hail near the Putnam and Marshall County lines.
A trained spotter reported an estimated wind gust of 70 knots.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384884, 384885, 384883, 384886, 384887, 384888, 384889, 384890, 384892, 384891.